Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 91, NWS Morristown, TN

June 4, 2002Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 4, 2002, 3:28 PM EDT for Cherokee County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 3:28 PM EDT (19:28 UTC)
Expired
Jun 4, 2002, 4:15 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Cherokee County, NC

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:00 PM EDTThunderstorm WindMurphy, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1014 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1014 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WUUS54 KMRX 041928
SVRMRX
NCC039-042015-
/NEW.KMRX.SV.W.0120.041928-042015/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
328 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA

* UNTIL 415 PM EDT

* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HOT HOUSE...OR 8 MILES EAST OF DUCKTOWN...
  MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIAWASSE DAM AROUND 350 PM EDT
  VIOLET AROUND 355 PM EDT
  UNAKA AROUND 400 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

$$

LAT...LON 3499 8433 3499 8414 3525 8408 3524 8429

SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:15 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 4, 3:15 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT TUE JUN 4 2002

CHANGES IN THE OFFING OVER THE NEXT FEW DAYS IN TERMS OF TEMPS AND
PRECIP POTENTIAL. MODEL TIME HEIGHTS CONTINUE TO ADVERTISE A GRADUAL
INFLUX OF MOISTURE WITH TIME ESPECIALLY ABOVE THE BOUNDARY LAYER.
THE MOISTURE WILL CONTINUE TO INCREASE AS THE SURFACE FRONT
APPROACHES SOMETIME EARLY THURSDAY. THERE WILL BE NO REALLY
SIGNIFICANT FOCUSING MECHANISM UNTIL THE FROPA...BUT THE PERSISTENT
INSTABILITY COUPLED WITH THE INCREASED MOISTURE SUGGESTS SCATTERED
CONVECTION WILL BE POSSIBLE PARTICULARLY DURING PEAK HEATING HOURS.
HAVE CONTINUED THE CHANCE POPS THROUGH THE SECOND AND THIRD PERIODS.

MAIN PRECIP EVENT WILL COINCIDE WITH THE FRONTAL PASSAGE HOWEVER.
THIS FEATURE IS DEPICTED AS PROVIDING THE FIRST WIDESPREAD PRECIP
EVENT IN QUITE A WHILE. QPFS OF NEARLY AN INCH ARE BEING GENERALLY
PROJECTING BY MESOETA IN CONJUNCTION WITH THE SLOW-MOVING FRONT.
POST-FRONTAL HEIGHT FALLS ARE NOT PARTICULARLY DRAMATIC...BUT TEMPS
SHOULD FALL BACK TO NEAR CLIMATOLOGY BY THE END OF THE NEAR-TERM
PERIOD.

NGM/ETA/AVN MOS TEMPS ARE FAIRLY CLOSE AND APPEAR REASONABLE. WILL
GENERALLY FOLLOW THE MOS NUMBERS.

PRELIMINARY CCF FOLLOWS:
CHA   73  92  71  84 /  30  50  50  60
TYS   72  89  70  82 /  20  50  50  60
TRI   68  87  67  81 /  20  50  60  60
OQT   72  88  70  82 /  20  50  50  60

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

In the hours before

Local storm report, Jun 4, 2:23 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
223 PM EDT TUE JUN 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0131 PM    OCOEE                     TN   .75 INCH HAIL
06/04/02   POLK                           REPORTED BY TVA.

0215 PM    OCOEE                     TN   .75 INCH HAIL
06/04/02   POLK                           REPORTED BY TVA.

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 2:16 PM EDTSevere Thunderstorm WarningMRXCherokee29 min
Jun 4, 4:27 PM EDTFlash Flood WarningMRXCherokee3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.